Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 52, NWS Wichita, KS

May 12, 2005Kingman County, Reno County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 12, 2005, 3:36 PM CDT for Kingman County, Reno County, Kansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 12, 2005, 3:36 PM CDT (20:36 UTC)
Expired
May 12, 2005, 4:15 PM CDT
In force
39 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

Counties Kingman County, KS, Reno County, KS

The radar

The Wichita radar (KICT), 65 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 12, 1:35 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 8.6 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2005-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 770 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2005-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 251 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
770 J/kg
Mixed-layer CIN
-125 J/kg
Mixed-layer LCL
833 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
251 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
0.3
Supercell composite
6.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 122036
SVRICT
KSC095-155-122115-
/O.NEW.KICT.SV.W.0052.050512T2036Z-050512T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
336 PM CDT THU MAY 12 2005

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN KINGMAN COUNTY IN SOUTH CENTRAL KANSAS.
  RENO COUNTY IN SOUTH CENTRAL KANSAS.

* UNTIL 415 PM CDT.

* AT 335 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES WEST OF
  NASHVILLE TO 13 MILES WEST OF TURON...MOVING NORTHEAST AT 45 MPH.

* LOCATIONS WITHIN THE WARNING INCLUDE...
  ABBYVILLE...ARLINGTON...CLEVELAND...CUNNINGHAM...HAVEN...KINGMAN...
  LANGDON...MT VERNON...NASHVILLE...PARTRIDGE...PENALOSA...PLEVNA...
  PRETTY PRAIRIE...SOUTH HUTCHINSON...SYLVIA...TURON...YODER

THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF QUARTERS...
  WINDS UP TO 60 MILES AN HOUR...

SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS.

AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE
LIGHTNING IS IN THE AREA.


REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 3740 9844 3807 9845 3805 9776 3768 9782

$$

/LAWSON
2 follow-up statements
000 
WWUS53 KICT 122058
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
358 PM CDT THU MAY 12 2005

KSC095-155-122115-
/O.CON.KICT.SV.W.0052.000000T0000Z-050512T2115Z/
RENO KS-KINGMAN KS-
358 PM CDT THU MAY 12 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR NORTHERN KINGMAN AND
RENO COUNTIES UNTIL 415 PM CDT...

AT 357 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS TO AROUND 60 MPH.  THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM KINGMAN TO 7 MILES NORTHEAST OF
SYLVIA...AND MOVING NORTHEAST AT 45 MPH.

SEVERE THUNDERSTORMS WILL BE...
  NEAR ARLINGTON BY  405 PM CDT.
  NEAR PRETTY PRAIRIE BY  410 PM CDT.
  NEAR PARTRIDGE BY  415 PM CDT.

THE TOWNS OF PLEVNA...LANGDON AND CLEVELAND ARE ALSO IN THE PATH OF
THIS LINE OF SEVERE THUNDERSTORMS.

LAT...LON 3740 9844 3807 9845 3805 9776 3768 9782

$$

/LAWSON
000 
WWUS53 KICT 122113
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
413 PM CDT THU MAY 12 2005

KSC095-155-122123-
/O.EXP.KICT.SV.W.0052.000000T0000Z-050512T2115Z/
RENO KS-KINGMAN KS-
413 PM CDT THU MAY 12 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN KINGMAN AND RENO
COUNTIES HAS BEEN ALLOWED TO EXPIRE...

AT 410 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO 
LONGER POSE AN IMMEDIATE RISK TO LIFE OR PROPERTY. HOWEVER, WINDS TO 
AROUND 50 MPH AND DIME SIZE HAIL ARE STILL POSSIBLE WITH THIS STORM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT. BE READY TO SEEK
SHELTER IF THREATENING WEATHER APPROACHES AGAIN, OR A WARNING ISSUED.

LAT...LON 3740 9844 3807 9845 3805 9776 3768 9782

$$

/LAWSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 3:32 PM CDT, 4 minutes earlier.

Area forecast discussion, May 12, 3:32 PM CDT, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
332 PM CDT THU MAY 12 2005

.DISCUSSION...

TONIGHT:
PRIMARY THREAT THROUGH EVENING IS GOING TO BE LARGE HAIL. IMPRESSIVE
MIDDLE LEVEL SHEAR...WITH 88D DATA ALREADY SHOWING MIDDLE LEVEL
ROTATION WITH STRONGER STORMS. NRLY STRAIGHT LINE HODOGRAPHS, SO
SPLITTING STORMS LIKELY. ANTICIPATE THE STRONGER STORMS TO DIMINISH
A BIT LATER THIS EVENING AS IT TRANSITIONS TO HEAVY RAIN THREAT.
NOT ANTICIPATING A LOT OF MVMT TO MAIN PRECIPITATION AREA UNTIL
AFTER 0600 UTC, WHEN 0600 UTC WORKSTATION ETA-KF SHOWS MCS ROLLING
INTO SOUTHEAST KS.  GIVEN LACK OF ANTICEDENT PRECIPITATION, WILL NOT
GO WITH FLOOD WATCH AT THIS TIME, BUT WILL HAVE TO MONITOR IT
CLOSELY.

FRI-FRI NIGHT:
BASED ON TRACK RECORD THE PAST FEW DAYS, WILL CONTINUE WITH COMBO OF
PERSISTENCE, ETA-KF WHICH ALL SUGGEST THAT PRECIPITATION WILL BE
SPARCE IN THE MORNING, WITH NEXT ROUND CLIPPING THE NE PORTION OF
FORECAST AREA, MOST LIKELY DURING THE AFTERNOON. PRECIPITATION
SHOULD GRADIENT END FROM THE NORTHWEST DURING THE EVENING.  SOME
SEVERE THREAT, BUT WILL BE DEPENDENT ON CLOUDS/AIRMASS RECOVERY.

SAT-MON:
RELATIVE TO THE EARLIER PERIODS, RELATIVELY QUIET WEATHER
ANTICIPATED WITH SURFACE RIDGE AXIS MOVING ACROSS THE AREA.  LITTLE
CHANGE TO GOING FORECAST. -HOWERTON

TUESDAY THROUGH THURSDAY:

MAIN FORECAST PROBLEM DURING THIS PERIOD IS CONVECTION.  FORECAST
CONFIDENCE IS MEDIUM.

DURING THE PERIOD, GFS/ECMWF ARE IN AGREEMENT WITH THE RIDGE
BUILDING OVER THE CENTRAL UNITED STATES.  THIS IS DEPICTED WELL BY
THE 5 DAY MEAN OF THE 500 MB HEIGHTS.  THEY ALSO ARE IN GENERAL
AGREEMENT IN THE TIMING OF THE RETURN OF SOUTHWESTERLY FLOW OVER THE
FORECAST AREA MONDAY NIGHT AS WELL AS THE PROSPECT FOR NOCTURNAL
CONVECTION MONDAY NIGHT OVER THE HIGH PLAINS AND UPPER MISSISSIPPI
RIVER VALLEY.

DURING THE MIDDLE OF THE WEEK, THE GFS PUSHES A COLD FRONT ALL THE
WAY INTO THE FORECAST AREA WHILE THE ECMWF KEEPS IT FURTHER NORTH.
AT THIS TIME, BELIEVE THAT THE GFS IS BEING AFFECTED ADVERSELY BY
THE DEVELOPMENT OF A STRONG CONVECTIVELY INDUCED COLD POOL THAT
PUSHES THE COLD FRONT SOUTH.

GIVEN THE MEAN PATTERN OF RIDGE BUILDING, AM INCLINED TO THINK THAT
THE SURFACE FEATURES WILL NOT PROGRESS MUCH UNTIL LATE IN THE WEEK.
THE DRYLINE SHOULD REMAIN ALONG THE WESTERN PART OF THE STATE WITH
SOUTHERLY SURFACE FLOW ACROSS THE FORECAST AREA.  THIS WILL PRODUCE
THE BEST CHANCE FOR CONVECTION OVER THE WESTERN PORTION OF THE
FORECAST AREA WITH TEMPERATURES WELL ABOVE GFS MOS.

KRC

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    60  72  50  73 /  80  40  40   5
HUTCHINSON      57  71  48  72 /  80  40  30   5
NEWTON          59  72  49  71 /  80  40  40   5
ELDORADO        62  72  50  71 /  80  40  50   5
WINFIELD-KWLD   63  73  51  73 /  80  40  40  10
RUSSELL         50  70  46  69 /  50  40  20   0
GREAT BEND      52  70  46  71 /  60  30  20   0
SALINA          54  69  47  69 /  80  40  30   0
MCPHERSON       56  71  48  70 /  80  40  30   5
COFFEYVILLE     65  76  53  71 /  70  70  60  10
CHANUTE         64  74  52  70 /  80  60  60  10
IOLA            64  73  51  70 /  80  60  60  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.

&&

HOWERTON/KRC
Hazardous weather outlook, May 12, 12:06 PM CDT, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE WICHITA KS
1206 PM CDT THU MAY 12 2005

KSZ032-033-047>053-067>072-082-083-091>096-098>100-131200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1206 PM CDT THU MAY 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE WEATHER AND HEAVY RAINFALL WILL BE POSSIBLE ACROSS THE AREA
THIS AFTERNOON AND TONIGHT. IT APPEARS THE BEST CHANCE FOR SEVERE
THUNDERSTORMS THIS AFTERNOON WILL BE GENERALLY ALONG AND EAST OF A
LINE EXTENDING FROM SALINA TO LYONS, AND ALONG AND WEST OF A LINE
EXTENDING FROM YATES CENTER TO SEDAN. LARGE HAIL AND DAMAGING WINDS
WILL BE THE PRIMARY THREATS. TORNADO POTENTIAL LOOKS LOW AT THIS
TIME. HOWEVER, ISOLATED TORNADOES CANNOT BE RULED OUT, ESPECIALLY IF
PLENTY OF SUNSHINE OCCURS AND SURFACE WINDS BACK TO THE SOUTHEAST.
THE AREA GREATEST AT RISK FOR POSSIBLE TORNADOES WILL LIKELY BE
SOUTH CENTRAL KANSAS.

THUNDERSTORMS ARE EXPECTED TO BECOME MORE NUMEROUS TONIGHT, AS THE
LOW LEVEL JET INCREASES ACROSS THE REGION. HEAVY RAINFALL AMOUNTS
WILL BE POSSIBLE OVER THE AREA, AS RICH GULF MOISTURE INTERACTS WITH
A SLOW MOVING COLD FRONT. TRAINING OF THUNDERSTORMS COULD OCCUR DUE
TO THE SLOW MOVEMENT OF THE FRONT. PLEASE CHECK BACK LATER TODAY FOR
THE LATEST UPDATES AND OUTLOOKS ON THIS DEVELOPING WEATHER SCENARIO.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORM CHANCES WILL CONTINUE ACROSS THE AREA FOR FRIDAY AND
FRIDAY NIGHT. HEAVY RAINFALL WILL BE POSSIBLE EARLY IN THE DAY
OVER SOUTH CENTRAL AND SOUTHEAST KANSAS, AS A COLD FRONT MOVES
SLOWLY EAST ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON THROUGH
THIS EVENING.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWOICT.HTM

JAKUB/KLEINSASSER

In the hours before

Local storm report, May 12, 2:58 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
258 PM CDT THU MAY 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     HAIL             SYLVIA                  37.96N 98.41W
05/12/2005  0.50 INCH        RENO               KS   EMERGENCY MNGR

&&

JAS
Local storm report, May 12, 3:05 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
305 PM CDT THU MAY 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HAIL             5 S CANTON              38.31N 97.43W
05/12/2005  0.88 INCH        MCPHERSON          KS   AMATEUR RADIO

&&

JAS
Local storm report, May 12, 3:07 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
307 PM CDT THU MAY 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0306 PM     HAIL             ANDALE                  37.79N 97.63W
05/12/2005  1.75 INCH        SEDGWICK           KS   AMATEUR RADIO

&&

BRW
Local storm report, May 12, 3:08 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
308 PM CDT THU MAY 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0307 PM     TSTM WND GST     5 S CANTON              38.31N 97.43W
05/12/2005  60 MPH           MCPHERSON          KS   AMATEUR RADIO

&&

BRW
Local storm report, May 12, 3:12 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
312 PM CDT THU MAY 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0312 PM     HAIL             ANDALE                  37.79N 97.63W
05/12/2005  1.00 INCH        SEDGWICK           KS   TRAINED SPOTTER

&&

BRW
Local storm report, May 12, 3:20 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
320 PM CDT THU MAY 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0319 PM     HAIL             5 NE MOUNDRIDGE         38.25N 97.45W
05/12/2005  0.75 INCH        MCPHERSON          KS   LAW ENFORCEMENT

&&

BRW

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 2:10 PM CDTSevere Thunderstorm WarningICTMcPherson50 min
May 12, 2:13 PM CDTSevere Thunderstorm WarningICTHarvey, Reno47 min
May 12, 2:24 PM CDTSevere Thunderstorm WarningICTReno21 min
May 12, 2:30 PM CDTSevere Thunderstorm WarningICTSaline30 min
May 12, 2:52 PM CDTSevere Thunderstorm WarningICTHarvey, Sedgwick28 min
May 12, 2:56 PM CDTSevere Thunderstorm WarningICTMcPherson, Marion49 min
May 12, 3:17 PM CDTSevere Thunderstorm WarningICTHarper, Kingman40 min
May 12, 3:38 PM CDTFlash Flood WarningICTMcPherson6 hr
May 12, 4:24 PM CDTFlash Flood WarningICTMarion5 hr
May 12, 4:48 PM CDTSevere Thunderstorm WarningICTSedgwick33 min
May 12, 6:07 PM CDTSevere Thunderstorm WarningICTHarper25 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.